Hail, Otero
- When
- June 1, 1:05 PM MST
- Where
- Otero County, 1.65 mi E of Valmont
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 32.746, -105.952
Twitter video showed one inch hail just west of Oliver Lee State Park.
An upper low was located over Nevada into Southern California while a dryline pushed into Otero county. A weak disturbance moved through the southwest flow aloft to help trigger storms along the dryline.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EPZ wrote it up.
An upper low was located over Nevada into Southern California while a dryline pushed into Otero county. A weak disturbance moved through the southwest flow aloft to help trigger storms along the dryline. Severe hail and wind were reported with these storms around Alamogordo and Tularosa.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Jun 1, 12:59 PM MST, 6 minutes earlier.
Area Forecast Discussion National Weather Service El Paso Tx/Santa Teresa NM 159 PM MDT Sat Jun 1 2019 .SYNOPSIS... The Borderland sits on the edge of moisture with nightly pushes of gulf moisture bringing in the moisture, and daily heating working to dry the region. The result is a mixed bag of rain and storm chances continuing across the region. Generally dry conditions are expected west of the Rio Grande, with slight chances for isolated to scattered chance as you move east from the valley. Temperatures will run a bit above normal, winds will stay generally low, and skies will vary, but with plenty of sun. The trend looks to show some drying across the region through early week, with mid week and beyond being drier and warmer for the entire region. && .DISCUSSION... Healthy low-level moisture continues to blow in from the east each overnight with southeast flow from the east keeping surface dewpoints in the 50s for areas east of the Continental Divide. This has been aided by a surface trough aligned north to south through the heart of our CWFA. Aloft we continue with the abnormally amplified and deep upper low to our west. For this evening we are expecting isolated storm development in the region between the RGV and our eastern CWFA border as daytime heating destabilizes the environment. Severe storm parameter do suggest the potential for large hail and strong winds with CAPEs between 1k-3k j/kg, LIs -3 to -6. 0-6km shear of 50kts. Thus a few severe thunderstorms are likely for areas east and north of El Paso/Las Cruces this afternoon and evening. Activity should diminish after sunset with the loss of heating, but a few storms may persist or redevelop into the nighttime hours. Sunday looks generally similar to today/tonight. Another east push will keep low level moisture in the region, with daytime heating and orographic lift mechanisms generating storm cells in the mid morning through evening hours. There is some evidence in the models that the activity will be more limited and focused mostly east of the Rio Grande. Another day of temperatures a bit above normal, plenty of sunshine except in vicinity of storms, and winds generally light except in vicinity of storms. Monday and Tuesday, in prior model outputs, looked to be potentially the most convectively active, and wetter days of the forecast cycle, but this latest suite of models have delivered a significant shift in the moisture to the east, as they have now allowed the western upper low to begin to move east. This places our region under more W/SW flow and shifts the surface trough east a bit. The result is less E/SE flow to import or keep gulf moisture in place, with much of it scouring out from west to east. Dewpoints and PWs look to drop significantly for all but our eastern zones. We have begun the process of trimming PoPs for our western and central zones, but haven't cut as deep as models suggest. Looking at mid week and beyond the models show the upper low to have ejected east and out of the region to be replaced by broad and weak ridging and a less amplified pattern across the western U.S. For our region this means deep westerly flow with much drier and somewhat warmer conditions for the rest of the forecast. 14-Bird && .AVIATION...Valid 02/00Z-03/00Z... A scattered thunderstorm or two will remain possible near KTCS thru 02Z. Otherwise only FEW-SCT100-120 are expected across the area. SKC overnight will be replaced by FEW-SCT100-120 again after 18Z Sunday. In general winds will remain AOB 12 KTS thru the period with P6SM and VFR conditions prevailing. 27-Laney && .FIRE WEATHER... Isolated to scattered thunderstorms will remain possible across the Sacramento mountains and portions of Hudspeth county through sunset this evening. With moisture levels remaining elevated east of the Rio Grande, eastern fire zones will continue to see a slight chance for thunderstorms and wetting precip through midweek. Min RH values east will stay above 20 percent with western zones dropping below 15 percent through roughly midweek. Later in the week drier air will cover most of the region with single digit Min RH values likely by the weekend. Afternoon will continue to be a bit breezy, but wind speeds should stay below Red Flag criteria for most of the week ahead. 27-Laney && .PRELIMINARY POINT TEMPS/POPS... El Paso 68 95 68 93 / 20 0 20 20 Sierra Blanca 63 87 62 85 / 40 30 50 20 Las Cruces 61 92 62 91 / 0 0 0 20 Alamogordo 63 92 62 91 / 20 10 30 20 Cloudcroft 49 69 49 67 / 40 50 40 30 Truth or Consequences 62 91 62 92 / 0 0 0 0 Silver City 56 85 57 85 / 0 0 0 0 Deming 59 93 60 93 / 0 0 0 0 Lordsburg 57 93 58 92 / 0 0 0 0 West El Paso Metro 68 94 67 93 / 10 0 20 20 Dell City 64 92 64 91 / 40 30 50 20 Fort Hancock 69 96 67 94 / 40 20 40 20 Loma Linda 65 87 65 86 / 30 20 40 20 Fabens 68 95 67 94 / 20 0 20 20 Santa Teresa 63 93 63 92 / 0 0 0 20 White Sands HQ 68 92 68 91 / 20 10 20 20 Jornada Range 60 91 60 91 / 10 0 10 20 Hatch 59 92 60 93 / 0 0 0 0 Columbus 63 95 65 93 / 0 0 0 0 Orogrande 65 90 65 90 / 20 10 20 20 Mayhill 53 78 53 77 / 40 50 40 30 Mescalero 51 79 52 78 / 40 50 40 30 Timberon 50 76 49 75 / 40 50 40 30 Winston 48 85 49 85 / 10 0 0 0 Hillsboro 57 90 58 90 / 0 0 0 0 Spaceport 57 90 58 90 / 10 0 0 10 Lake Roberts 50 85 50 86 / 0 0 0 0 Hurley 54 88 55 87 / 0 0 0 0 Cliff 48 93 48 92 / 0 0 0 0 Mule Creek 55 87 55 87 / 0 0 0 0 Faywood 57 88 57 88 / 0 0 0 0 Animas 57 95 57 95 / 0 0 0 0 Hachita 57 93 56 93 / 0 0 0 0 Antelope Wells 59 94 59 93 / 0 0 0 0 Cloverdale 57 89 57 88 / 0 0 0 0 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 14/27
Hazardous Weather Outlook National Weather Service El Paso Tx/Santa Teresa NM 410 AM MDT Sat Jun 01 2019 NMZ401>417-TXZ418>424-021400- Upper Gila River Valley-Southern Gila Highlands/Black Range-Southern Gila Foothills/Mimbres Valley- Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel- Uplands of the Bootheel-Southwest Desert/Mimbres Basin-Eastern Black Range Foothills-Sierra County Lakes-Northern Dona Ana County- Southern Dona Ana County/Mesilla Valley-Central Tularosa Basin- Southern Tularosa Basin-West Slopes Sacramento Mountains Below 7500 Feet-Sacramento Mountains Above 7500 Feet-East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-Western El Paso County- Eastern/Central El Paso County-Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-Southern Hudspeth Highlands-Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-Rio Grande Valley of Eastern Hudspeth County- 410 AM MDT Fri Jun 01 2019 This Hazardous Weather Outlook is for portions of south central New Mexico, southwest New Mexico, and southwest Texas. .DAY ONE...Today and Tonight There is a risk of thunderstorms today with most activity occurring east of the Rio Grande. Several storms may produce large hail...damaging winds and heavy rains with flash flooding. .DAYS TWO THROUGH SEVEN...Sunday through Friday Scattered to numerous showers and thunderstorms Sunday through Wednesday with most storms occurring east of the Rio Grande. Several storms may produce large hail...damaging winds and heavy rains with flash flooding. Dry weather expected Thursday and Friday. .SPOTTER INFORMATION STATEMENT... Spotters may be required to report hail...wind damage and heavy rains with flooding today through Wednesday. Rogash
Special Weather Statement National Weather Service El Paso TX 118 PM MDT Sat Jun 1 2019 NMZ412>415-417-012000- Central Tularosa Basin NM-Southern Tularosa Basin NM-Otero Mesa NM- West Slopes Sacramento Mountains Below 7500 Feet NM- Sacramento Mountains Above 7500 Feet NM- 118 PM MDT Sat Jun 1 2019 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL OTERO COUNTY UNTIL 200 PM MDT... At 118 PM MDT, Doppler radar was tracking a strong thunderstorm 7 miles east of Orogrande, moving north at 20 mph. Nickel size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... The Otero Mesa. LAT...LON 3234 10579 3234 10606 3270 10612 3270 10576 TIME...MOT...LOC 1918Z 181DEG 17KT 3239 10597 REYNOLDS
The Holloman AFB radar (KHDX), 40 km away, was scanning. The volume nearest the first event began at 20:06 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
Twitter video showed one inch hail just west of Oliver Lee State Park.
A White Sands Missile Range site located 9 miles west of Tularosa recorded a 60 mph gust.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2019Every state in 2019This day in weather historyWarnings in New Mexico, June 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 836760, 836761.